Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 486, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Nov 10, 2002, 7:23 PM CST for Washington County, Mississippi; Chicot County, Arkansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 2002, 7:23 PM CST (01:23 UTC)
- Expired
- Nov 10, 2002, 7:55 PM CST
- In force
- 32 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Chicot County, AR, Washington County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 7:30 PM CST | Thunderstorm Wind | Dewey, AR | Thunderstorm winds resulted in several trees and powerlines being blown down across the city. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 4:35 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2527 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 5.3
- Supercell composite
- 17.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 4:55 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Nov 10, 4:55 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 455 PM CST SUN NOV 10 2002 STRONG THUNDERSTORMS ARE RAPIDLY DEVELOPING IN THE TORNADO WATCH AREA FOR ALL BUT THE 3 EXTREME SOUTHERN COUNTIES. SO HAVE WORDED IN WATCH IN THE ZONES. 17 **************************************************************** PREVIOUS DISCUSSION... FORECAST CHALLENGES FOR THIS PACKAGE: SEVERE WEATHER POTENTIAL TONIGHT INTO MONDAY THINGS APPEAR TO BE COMING TOGETHER FOR AN ACTIVE SEVERE WEATHER EPISODE ACROSS THE FORECAST AREA TONIGHT. THE COLD FRONT ASSOCIATED WITH THE STORM SYSTEM REMAINS TO OUR WEST AT EARLY AFTERNOON...EXTENDING FROM JUST EAST OF ST. LOUIS MISSOURI...TO LITTLE ROCK ARKANSAS...TO TYLER TEXAS. THE FRONT IS EXPECTED TO REACH THE MISSISSIPPI RIVER BY 11/0000 UTC...THEN BECOME NEARLY STATIONARY BETWEEN JACKSON AND MERIDIAN (JUST WEST OF INTERSTATE 59). DEWPOINTS HAVE RISEN INTO THE MIDDLE 60S OVER THE ENTIRE FORECAST AREA...AND HAVE REACHED INTO THE 70S SOUTH OF INTERSTATE 20. THE 1800 UTC SOUNDING HAS AN INVERTED V PROFILE WITH SUBSIDENCE INVERSIONS STILL BEING NOTED AROUND 800 AND 600 MB. SHEAR INDICES REMAIN QUITE IMPRESSIVE...WITH 0-3 KM STORM RELATIVE HELICITY VALUES AROUND 300 M2/S2. CAPE VALUES WERE OBSERVED TO BE AROUND 1700 JOULES/KG AS OF NOON...WITH INSTABILITY EXPECTED TO CONTINUE INCREASING THROUGH THE REST OF THE AFTERNOON. PER CONVERSATION WITH THE STORM PREDICTION CENTER THIS MORNING...WE EXPECT THUNDERSTORMS TO INITIALLY DEVELOP IN THE DEEPER MOISTURE FROM MERIDIAN TO BROOKHAVEN. INDEED...A STEP OUTSIDE SHOWS TOWERING CUMULUS ALREADY DEVELOPING SOUTHEAST OF THE OFFICE. THE CUMULUS STREETS ARE NOT AS WELL DEVELOPED OVERHEAD...OR NORTH AND WEST OF THE OFFICE AS THE CAP IS STILL HOLDING STRONG. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP TOWARD SUNSET OVER THE REMAINDER OF THE FORECAST AREA AS THE MID-LEVEL CAP IS BROKEN AND THE FRONT CONTINUES APPROACHING THE AREA. THESE STORMS MAY RAPIDLY BECOME SEVERE AS THEY MOVE INTO A HIGH CAPE/HIGH SHEAR ENVIRONMENT (0-1 KM STORM RELATIVE HELICITIES NEAR 240 M2/S2). LOW LIFTED CONDENSATION LEVEL VALUES...ENERGY-HELICITY INDICES OF 4...AND VORTICITY GENERATION POTENTIAL VALUES NEAR 0.5 INDICATE THE POSSIBILITY OF TORNADOES. THE ONGOING FORECAST APPEARS TO BE ON THE RIGHT TRACK WITH TRENDS TONIGHT...AND WILL NOT DEVIATE MUCH FROM THIS. THE SHORTWAVE ASSOCIATED WITH THIS STORM SYSTEM IS EXPECTED TO LIFT OUT ACROSS THE GREAT LAKES REGION...MOVING THE FRONT INTO SOUTHEAST MISSISSIPPI MONDAY. LINGERING MOISTURE OVER THE REGION...AND AN APPROACHING COLD POOL ALOFT MAY DEVELOP SOME PRECIPITATION ACROSS THE FORECAST AREA MONDAY AFTERNOON AND NIGHT. AT THIS TIME...I DONT PLAN ON MENTIONING THUNDERSTORMS AROUND THE ARKLAMISS...BUT WILL KEEP THUNDERSTORMS MENTIONED ELSEWHERE AS WE COULD SEE SOME ELEVATED CONVECTION. THE GREATEST COVERAGE OF THUNDERSTORMS APPEARS TO BE OVER OUR EASTERN AND SOUTHERN COUNTIES/PARISHES. THE STORM SYSTEM FINALLY MOVES EAST OF THE FORECAST AREA TUESDAY... WITH HIGH PRESSURE EXPECTED TO BUILD IN FOR MID-WEEK. DRY CONDITIONS ARE ANTICIPATED FOR TUESDAY AND WEDNESDAY. RIGHT NOW...I DONT FORESEE ANY CHANGES TO THE EXPECTED WEATHER CONDITIONS IN THE EXTENDED. NEXT STORM SYSTEM IS EXPECTED TO AFFECT THE AREA FRIDAY INTO SATURDAY WITH A CHANCE OF SHOWERS. HIGH PRESSURE SHOULD CLEAR THINGS OUT NEXT SUNDAY. THANKS GO OUT TO WFO LITTLE ROCK THIS AFTERNOON FOR COORDINATION. PRELIMINARY NUMBERS FOLLOW BELOW. FCSTID = 10 JAN 59 68 45 56 / 70 50 50 30 MEI 60 70 42 56 / 70 50 60 40 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS ...UPDATED TO INCLUDE PRELIMINARY NUMBERS... DAB
Hazardous weather outlook, Nov 10, 2:17 PM CST, 5 hours 6 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 217 PM CST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE... ...THUNDERSTORMS... THERE IS A HIGH RISK FOR SEVERE WEATHER ACROSS MUCH OF NORTH AND CENTRAL MISSISSIPPI AFTER 4 PM...GENERALLY ALONG INTERSTATE 20 AND EAST OF THE MISSISSIPPI RIVER. THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE REMAINDER OF SOUTHEAST ARKANSAS...EAST LOUISIANA...AND SOUTH MISSISSIPPI SOUTH OF INTERSTATE 20 THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER CONCERNS THROUGH TONIGHT WILL BE TORNADOES. DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER WILL ALSO BE POSSIBLE. THERE IS ALSO THE POSSIBILITY OF ISOLATED STRONG TORNADOES IN THE HIGH RISK AREA. A COLD FRONT WILL SLOWLY MOVE INTO THE AREA THIS AFTERNOON. AS THIS FRONT INTERACTS WITH THE WARM...MOIST...AND VERY UNSTABLE AIRMASS IN PLACE ACROSS THE REGION...SHOWERS AND THUNDERSTORMS WILL DEVELOP. SOME OF THESE STORMS WILL LIKELY BE SEVERE. A LAYER OF WARM AIR IN THE ATMOSPHERE...ABOUT 5000 FEET ABOVE THE EARTHS SURFACE...WILL LIKELY PREVENT MANY THUNDERSTORMS FROM DEVELOPING THROUGH MID AFTERNOON. THE THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP IN AN AREA OF DEEPER MOISTURE JUST WEST OF INTERSTATE 59. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REMAINDER OF THE REGION TOWARD SUNSET...AS UPPER ATMOSPHERIC DISTURBANCES MOVE INTO THE AREA FROM THE WEST AND BETTER JET STREAM DYNAMICS MOVE INTO THE REGION. IN ADDITION...GIVEN THE LARGE AMOUNT OF WIND SHEAR...OR CHANGE IN WIND DIRECTION AND SPEED WITH HEIGHT...IN THE LOWEST 2 MILES OF THE ATMOSPHERE...THERE IS THE POTENTIAL FOR TORNADIC THUNDERSTORM DEVELOPMENT. ONCE THUNDERSTORMS DEVELOP LATE THIS AFTERNOON...THERE IS THE POTENTIAL FOR THEM TO RAPIDLY BECOME SEVERE. PEOPLE ACROSS EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI SHOULD CONTINUE TO MONITOR THE WEATHER THIS AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS LIKELY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... THE STRONG STORMS WILL MOVE OUT OF THE AREA EARLY MONDAY...AS THE SYSTEM SHIFTS EAST. SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH EARLY TUESDAY. FROM TUESDAY AFTERNOON THROUGH SATURDAY EXPECT MILD AND PLEASANT CONDITIONS. RAIN WILL BE POSSIBLE FRIDAY AND SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 6:03 PM CST | Severe Thunderstorm Warning | JAN | Lowndes | 22 min |
| Nov 10, 6:17 PM CST | Tornado Warning | JAN | Choctaw, Winston | 28 min |
| Nov 10, 6:24 PM CST | Severe Thunderstorm Warning | JAN | Oktibbeha | 31 min |
| Nov 10, 6:33 PM CST | Tornado Warning | JAN | Oktibbeha | 32 min |
| Nov 10, 6:40 PM CST | Tornado Warning | JAN | Holmes, Yazoo | 45 min |
| Nov 10, 6:44 PM CST | Tornado Warning | JAN | Winston | 21 min |
| Nov 10, 6:57 PM CST | Tornado Warning | JAN | Attala, Choctaw | 28 min |
| Nov 10, 7:01 PM CST | Tornado Warning | JAN | Lowndes | 29 min |
| Nov 10, 7:04 PM CST | Tornado Warning | JAN | Noxubee, Oktibbeha | 26 min |
| Nov 10, 7:10 PM CST | Tornado Warning | JAN | Attala, Leake, Madison | 50 min |
| Nov 10, 7:21 PM CST | Tornado Warning | JAN | Winston | 19 min |
| Nov 10, 7:26 PM CST | Tornado Warning | JAN | Yazoo | 39 min |
| Nov 10, 7:31 PM CST | Tornado Warning | JAN | Noxubee, Oktibbeha | 19 min |
| Nov 10, 7:35 PM CST | Tornado Warning | JAN | Lowndes | 20 min |
| Nov 10, 7:46 PM CST | Severe Thunderstorm Warning | JAN | Winston | 14 min |
| Nov 10, 7:49 PM CST | Severe Thunderstorm Warning | JAN | Hinds | 46 min |
| Nov 10, 7:54 PM CST | Tornado Warning | JAN | Lowndes | 26 min |
| Nov 10, 7:55 PM CST | Severe Thunderstorm Warning | JAN | Claiborne | 20 min |
| Nov 10, 7:57 PM CST | Severe Thunderstorm Warning | JAN | Noxubee | 23 min |
| Nov 10, 7:59 PM CST | Severe Thunderstorm Warning | JAN | Attala, Leake | 31 min |
| Nov 10, 8:03 PM CST | Severe Thunderstorm Warning | JAN | Attala, Leake | 27 min |
| Nov 10, 8:04 PM CST | Tornado Warning | JAN | Winston | 26 min |
| Nov 10, 8:13 PM CST | Tornado Warning | JAN | Madison | 32 min |
| Nov 10, 8:15 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah | 25 min |
| Nov 10, 8:18 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah | 22 min |
| Nov 10, 8:31 PM CST | Tornado Warning | JAN | Noxubee, Winston | 39 min |
| Nov 10, 8:34 PM CST | Severe Thunderstorm Warning | JAN | Rankin | 46 min |
| Nov 10, 8:36 PM CST | Tornado Warning | JAN | Copiah | 29 min |
| Nov 10, 8:47 PM CST | Severe Thunderstorm Warning | JAN | Hinds | 28 min |
| Nov 10, 8:57 PM CST | Tornado Warning | JAN | Hinds, Rankin | 28 min |
| Nov 10, 9:02 PM CST | Tornado Warning | JAN | Kemper | 28 min |
| Nov 10, 9:11 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 44 min |
| Nov 10, 9:26 PM CST | Tornado Warning | JAN | Rankin, Simpson | 39 min |
| Nov 10, 9:30 PM CST | Tornado Warning | JAN | Kemper | 15 min |
| Nov 10, 9:42 PM CST | Tornado Warning | JAN | Smith | 28 min |
| Nov 10, 9:43 PM CST | Severe Thunderstorm Warning | JAN | Neshoba | 17 min |
| Nov 10, 9:56 PM CST | Tornado Warning | JAN | Kemper, Neshoba | 39 min |
| Nov 10, 10:34 PM CST | Tornado Warning | JAN | Kemper | 16 min |
| Nov 10, 11:22 PM CST | Severe Thunderstorm Warning | JAN | Marion | 43 min |
| Nov 11, 12:06 AM CST | Severe Thunderstorm Warning | JAN | Covington, Jones | 49 min |
| Nov 11, 12:55 AM CST | Severe Thunderstorm Warning | JAN | Jones | 20 min |
| Nov 11, 1:17 AM CST | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 28 min |
| Nov 11, 5:17 PM CST | Tornado Warning | JAN | Forrest | 28 min |
| Nov 10, 6:50 PM CST | Severe Thunderstorm Warning | JAN | Madison, Tensas | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.